Outbreak of Mycobacterium chelonae Infection Associated with Tattoo Ink

Monroe County Department of Public Health, Rochester, New York 14620, USA.
New England Journal of Medicine (Impact Factor: 55.87). 08/2012; 367(11):1020-4. DOI: 10.1056/NEJMoa1205114
Source: PubMed


In January 2012, on the basis of an initial report from a dermatologist, we began to investigate an outbreak of tattoo-associated Mycobacterium chelonae skin and soft-tissue infections in Rochester, New York. The main goals were to identify the extent, cause, and form of transmission of the outbreak and to prevent further cases of infection.
We analyzed data from structured interviews with the patients, histopathological testing of skin-biopsy specimens, acid-fast bacilli smears, and microbial cultures and antimicrobial susceptibility testing. We also performed DNA sequencing, pulsed-field gel electrophoresis (PFGE), cultures of the ink and ingredients used in the preparation and packaging of the ink, assessment of source water and faucets at tattoo parlors, and investigation of the ink manufacturer.
Between October and December 2011, a persistent, raised, erythematous rash in the tattoo area developed in 19 persons (13 men and 6 women) within 3 weeks after they received a tattoo from a single artist who used premixed gray ink; the highest occurrence of tattooing and rash onset was in November (accounting for 15 and 12 patients, respectively). The average age of the patients was 35 years (range, 18 to 48). Skin-biopsy specimens, obtained from 17 patients, showed abnormalities in all 17, with M. chelonae isolated from 14 and confirmed by means of DNA sequencing. PFGE analysis showed indistinguishable patterns in 11 clinical isolates and one of three unopened bottles of premixed ink. Eighteen of the 19 patients were treated with appropriate antibiotics, and their condition improved.
The premixed ink was the common source of infection in this outbreak. These findings led to a recall by the manufacturer.

Download full-text


Available from: William A Lanier, Feb 10, 2015
46 Reads
  • Source
    • "The patient was using nasal steroids for several weeks before the operation to treat her chronic rhinosinusitis with polyps and had been placed on a prednisone taper postoperatively, which may have induced both a local and systemic immunosuppression that allowed development of this infection. She was also using daily nasal irrigations, and because NTM are commonly isolated from water supplies or solutions,6,7 the patient's sinus rinse bottle may represent a potential reservoir of mycobacteria if improperly cleaned. Similarly, mycobacteria have been found to persist in footbaths at pedicure salons, causing outbreaks of infection.11 "
    [Show abstract] [Hide abstract]
    ABSTRACT: Mycobacterium chelonae is a rapidly growing nontuberculous Mycobacterium and an uncommon cause of aggressive, treatment-resistant ocular and periocular infection. This is the first known case report of a woman who developed unilateral M. chelonae dacryocystitis after undergoing endoscopic sinus surgery and right endoscopic dacryocystorhinostomy (DCR) with Crawford stent placement. We describe our findings and effective methods to manage the infection. Three weeks after undergoing DCR, the patient acutely developed symptoms consistent with dacryocystitis. The patient was treated with broad-spectrum antibiotics followed by incision and drainage of the dacryocystocele abscess, with initial cultures showing no organisms. With continued signs of infection, the Crawford stent was later removed. Cultures eventually grew M. chelonae and the patient was treated with 4 months of antibiotic therapy. While receiving antibiotics, the patient developed three abscesses along the inferior lid requiring excision. After 21 months, the patient remains free of infection and has not experienced any other complications. This case serves as a reminder to consider M. chelonae as a potential cause of periocular infection, which may be more likely to occur postoperatively with indwelling devices, as well as in patients with sinonasal issues requiring nasal irrigations. This organism can be difficult to treat because of multidrug resistance and biofilm production. Recommended therapy includes surgical debridement, removal of any implanted devices, and a two-drug antibiotic regimen for at least 4 months.
    03/2014; 5(2). DOI:10.2500/ar.2014.5.0081
  • [Show abstract] [Hide abstract]
    ABSTRACT: Although exact statistics are lacking, body modifications for cosmetic purposes are performed in many countries. The commonest forms include tattooing, body piercing, and breast and facial augmentation using implants or injectable fillers. Liposuction and, to a lesser extent, mesotherapy are also practiced in many countries. Infective complications of these procedures include local infections, transmission of bloodborne pathogens (viral hepatitis and human immunodeficiency virus), and distant infections such as infective endocarditis. Presence of foreign bodies, long healing time of piercing wounds, and poor compliance with infection control practices of some practitioners all predispose the recipients to infections. Apart from the endogenous microbial flora of the skin and mucosae, atypical mycobacteria, especially the rapid growers, have emerged as some of the most important pathogens in such settings. Outbreaks of infection are commonly reported. We hereby review the current knowledge of the topic with specific focus on infections associated with tattooing, body piercing, breast augmentation, mesotherapy, liposuction, and tissue filler injections. Greater awareness among consumers and health-care professionals, as well as more stringent regulations by the health authorities, is essential to minimize the health risks arising from these procedures.
    Journal of the Formosan Medical Association 12/2012; 111(12):667-81. DOI:10.1016/j.jfma.2012.10.016 · 1.97 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: To the Editor: Kennedy et al. (Sept. 13 issue)(1) report cases of Mycobacterium chelonae infection associated with tattoo ink. My colleagues and I encountered a case of tattoo-related M. chelonae infection with a dramatic, diffuse, blanching erythema and with tenderness and warmth in both legs in addition to the well-described nodular rash (Figure 1).(2) These less-common features confused the patient's physicians and delayed a diagnosis. The patient presented with signs and symptoms that had progressed over the course of 4 weeks, and subsequent testing for bacterial infections and deep-vein thrombosis was unrevealing. Dermatology consultants interpreted the histopathological findings as consistent . . .
    New England Journal of Medicine 12/2012; 367(24):2356-8. DOI:10.1056/NEJMc1212350#SA1 · 55.87 Impact Factor
Show more